Pharmaceutical Field, Amy Schofield, May 19, 2016 — Binosto, the first buffered alendronate (alendronate acid 70mg) is now available on prescription as an effervescent tablet.
Binosto has been specifically designed to overcome the serious difficulties patients have with gastrointestinal side effects of traditional alendronates. Supplied by UK bone health company Internis, Binosto offers patients an alternative which helps them to remain compliant with their treatment.
Binosto is taken once a week, dissolved in water, to treat osteoporosis in post-menopausal women and helps to overcome the difficulties in swallowing pills that some patients experience. The National Institute for Health and Clinical Excellence (NICE) currently recommends alendronate as an option for the prevention of first fractures in a number of groups who have a high risk of fracture.
Osteoporosis is estimated to affect more than three million people in the UK, many of whom are not aware that they have the condition until they break a bone.
Long-term treatment with alendronate is effective at improving bone mineral density (from 2.4% to 8.8%) and reducing the risk of fracture (from 12% to 49%). Unfortunately, compliance with alendronate tablets is poor. Modelling predicts that if adherence to alendronates can be improved this will lead to fewer fractures for patients.
Binosto’s buffered formulation increases the pH of the patient’s stomach, minimising the gastrointestinal side effects that are common with these medicines.
Chief Operating Officer of Internis, Paul Tredwell, commented: “Following recent research on over 1.6 million prescriptions, we know that patients don’t comply with their traditional bisphosphonate tablets, with 80% of patients coming off treatment in the first year and over 1 in 3 patients not picking up a second prescription. With the launch of Binosto and its novel, buffered formulation, Internis aims to increase this compliance, which, in the long term, will result in fewer fractures and a reduction in associated costs to the NHS.”